Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 17, 2000, 3:59 PM CDT for Presidio County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 17, 2000, 3:59 PM CDT (20:59 UTC)
- Expired
- Oct 17, 2000, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 249 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 172100
SVRMAF
TXC377-172145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT TUE OCT 17 2000
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PRESIDIO COUNTY IN TEXAS
* UNTIL 445 PM CDT
* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 4 MILES NORTH OF MARFA...MOVING SOUTHWEST AT 15
MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MARFA.
TWO THUNDERSTORMS WERE MERGING ACROSS NORTHEAST PRESIDIO COUNTY. AT
THIS TIME THE STORMS ARE DRIFTING BACK TOWARD MARFA AND COULD AFFECT
THE TOWN ONCE AGAIN.
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.
LAT...LON 3041 10390 3045 10411 3030 10426 3017 10426
3019 10380 3040 10380
DJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:29 PM CDT, 30 minutes earlier.
Area forecast discussion, Oct 17, 3:29 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT TUE OCT 17 2000
WIDESPREAD HEAVY RAIN EVENT SETTING UP FOR TONIGHT AND TOMORROW
MORNING. A STRONG H5 S/WV LOCATED OVER CNTRL NM COMBINED WITH AN
UPPER LEVEL JET MAX AND ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS BEING CAPABLE OF PRODUCING VERY
HEAVY RAINFALL THROUGHOUT THE NIGHT. FOR THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING HOURS SOME STORMS COULD PRODUCE
SEVERE WEATHER...MAINLY WEST OF THE PECOS IN AREAS THAT HAVE RECEIVED
PLENTY OF SUNSHINE. DUE TO SITUATION...HAVE GONE WITH FFA TONIGHT
FOR ALL ZONES IN THE CWA. AS S/WV BEGINS TO MOVE EAST OF AREA
TOMORROW...HAVE TAPERED CHANCES OFF FROM WEST TO EAST ACROSS AREA...
HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS AND CONTINUED HEAVY
RAINFALL WILL BE POSSIBLE ACROSS A LARGE PORTION OF WEST TEXAS
TOMORROW MORNING. AFTER THAT...SUBSIDENCE BEHIND EXITING SYSTEM
WILL GIVE THE AREA A BREAK FOR A FEW DAYS BEFORE THE NEXT SERIES OF
S/WVS PROGRESSES THROUGH IN THE EXTENDED PERIOD.
MAF 56/69/55/78 5500
LSA 48/70/50/77 6400
E41 57/66/57/77 5500
6R6 62/73/63/77 6500
M#RF 54/72/50/73 6300
CNM 52/77/52/79 6300
.MAF...
TX...FFA TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
181000.
NM...FFA NMZ027>029-033-034-181000.
MARTINIn the hours before
Special weather statement, Oct 17, 3:17 PM CDT, 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CDT TUE OCT 17 2000 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO IS MOVING SOUTH. THIS ALONG WITH A MOIST UNSTABLE AIRMASS AND A FAVORABLE JET STREAM POSITION IS RESULTING IN AN INCREASED RISK OF AN ORGANIZED HEAVY RAIN EVENT. .THREATS... THUNDERSTORMS... INITIALLY THE FAVORED AREA FOR THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...HAIL...AND GUSTY WINDS...WILL BE IN AND NEAR THE MOUNTAINS. MODERATE INSTABILITY AND WEAK WINDS ALOFT SUGGEST THAT MOST OF THESE STORMS WILL NOT BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE ISOLATED HAIL TO NEAR 1 INCH...GUSTY WINDS TO NEAR 55 MPH...AND DEADLY LIGHTNING. HEAVY RAIN AND FLASH FLOODING AN ABUNDANCE OF MOISTURE AND WEAK STEERING WINDS FAVORS VERY HEAVY RAIN WITH THE RISK OF FLASH FLOODING. RECENT HEAVY RAINS HAVE RESULTED IN FLOWING WATER IN NORMALLY DRY CREEKS AND ARROYOS IN BREWSTER...PRESIDIO...AND EDDY COUNTIES. HEAVY RAINS ACROSS SCURRY... MITCHELL...AND HOWARD COUNTIES TUESDAY MORNING HAVE RESULTED IN INCREASED WATER LEVELS ALONG BEALS AND DEEP CREEK AND ADDITIONAL HEAVY RAINS WILL LIKELY RESULT IN RISING WATERS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...REFER TO LBBFFAMAF. SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 8:55 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 16, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 3 hr |
| Oct 17, 3:16 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 44 min |
| Oct 17, 3:54 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.